Friday, January 29, 2010

Chemo Changes

Last Wednesday I went in for my weekly herceptin. I whined to my nurses about the neuropathy I am experiencing in my hands and feet. I was nervous about my next chemo since the tingling and burning got significantly worse after my third infusion - and I still have three more to go.

The discomfort in my feet was so bad a week after my last chemo that I canceled a shopping trip.

Me, not shopping. Unheard of.

Cancer has taken my breast, and I'll be damned if it takes my hands and feet too. I'm out of heels as it is, and I'd rather die than end up in crocs.

My doctor is going on vacation and I wasn't scheduled to see him for six weeks, so the nurses kindly did their magic with the schedule and fit me in. Not only that, but they wrote down all the things I'd wanted to discuss on a piece of paper for me (a couple of things were questions they had). Smart move, as I would have forgotten.

Chemo nurses understand chemo brain.

After my herceptin drip, they put me on the scale and I was shocked to discover I had gained more weight. I'm gaining a pound every two weeks and now I'm 103.5.

I know, don't hate me. But, my entire life I've been that skinny person everybody either made fun of or secretly thought was anorexic. (Couldn't be further from the truth - I'm a foodie who loves to eat.) The most I have ever weighed in my life was 125 and that was when I was 9 months pregnant. I'm supposed to be thin. I hated it until I was about 48, and then realized it wasn't so bad. I'm used to it by now, even with the downside of still having to shop in the Junior's section of department stores.

"No, I'm not shopping for my daughter, and is it possible you have any jeans without a 3 inch rise?"

The only place I ever gain weight is in my belly, and I don't want to end up looking like a spider - big body, skinny arms and legs.

So, rapidly gaining weight is concerning to me and I hope it's steroids and not menopause, or I'm going to have a serious problem on my hands.

I might actually have to exercise. God help me.

Anyway, I digress. I discussed all my concerns with the doctor, none of which included weight. I know better than to complain about weighing 103. Except to you readers, of course.

He prescribed me trazadone for sleep.

To prevent further nerve damage, he is going to try me on Taxol instead of the Taxotere that I have been taking. Instead of having chemo drugs every three weeks, I'll have Taxol weekly for 9 weeks.

More time in the infusion room, just what I wanted.

On the advice of another blogger, I am taking L-Glutamine. It has promise as something that can help neuropathy, as shown by some small clinical trials - but not studied enough to be fully convincing in all circumstances. I don't want to count on that alone to prevent neuropathy, although I will continue to take it. I really hope the Taxol will do the trick.

And, I finally got my referral to the radiation oncologist. I am hoping I don't need radiation. The doctor said I was on the bubble but he didn't think it would be necessary. I am going to make sure to tell the radiation oncologist if there is even a chance I can get away without it, I want to take that chance. He's in the business of giving people radiation, and I'm in the business of getting this over with. So, unless he tells me that it will improve my chances of living a longer life by a significant percentage, I'm thinking I'll refuse.

Radiation would be daily for about a month, and would put off my reconstruction by a year.

So, as much as I love medical procedures, this is one I want to skip.



.

8 comments:

  1. Hey Ann,
    Sorry about the neuropathy. I'm doing the L-glutamine and also a b-vitamin complex supplement - b6 and b12 were recommended to me to help with neuropathy. So far so good for me. Hope taxol and L-glutamine does the trick for you.
    Best,
    sue

    ReplyDelete
  2. Thanks Sue. I wish I'd know about it before I started chemo, but the change in chemo, the doc thinks, might confuse my nerves - even though they are both taxanes and both cause neuropathy. I've been taking vitamin b6 for the nerve damage to my tongue with no results.

    ReplyDelete
  3. Sorry about your hands and feet, I hate that my hands are a bit fumbly now and sometimes the circulation isn't great. I'm really hoping it will just keep improving as time goes on.

    I just wanted to let you know that there is no need to fear the Canadian type of health care system. It is really top of the line and I am thankful every day that I didn't go through this in another country because I wouldn't be here now. I put a bit more in depth answer after your comment on my blog :)

    And don't worry about the weight, you can always lose it later, right? I think weight gain through treatment is fairly common and I have some extra fluff I need to shed too. I'm sure you're just as uber fabulous now as you've ever been!

    ReplyDelete
  4. Hi Ann,
    Just want to let you know you are really helping my daughter Katie get through all this. You are her favorite blogger and my second favorite. I hope all goes well and your treatments end with your fingers, toes etc. all back to normal. You ladies are so brave, I am afraid I would be curled into a ball feeling sorry for myself. Keep up the fight, it sounds like you will be getting your life back to normal soon. Thanks again.
    John

    ReplyDelete
  5. Hi John,

    It's nice to hear I'm helping Katie - that's the whole point of me writing this blog - to demystify this treatment for others who are facing it. I hope she is doing well after her first chemo. She, too, will get her life back to normal. Seems like forever when you are going through it though!

    I imagine in a way it's harder for you as a parent than it is for her - being a mom of a 23 year old a 13 year old myself, I would rather it be me than my boys. I'm sure you feel helpless, only being able to watch. With her, she has the treatment that allows her to feel she's taking control of the situation and doing something about it. You guys will get through it together - it's nice she has such great support.

    ReplyDelete
  6. Hi Ann, I did the weekly 12 week program on Taxol, and unfortunatley neuropathy was one side effect I did have. My oncologist suggested B6, and I'm hoping it will go away over time. Taxol has an interesting history: http://www.​rinr.fsu.ed​u/fall2002/​taxol.html. It is an interesting story. Keep up the good fight!..........Betty

    ReplyDelete
  7. Hello my name is Mia; I love the site. I'd like to invite you to submit your site to our plastic surgery resource portal at ThePatientsAdvantage.com. The directory features blogs and sites dedicated to cosmetic, plastic and reconstructive surgery topics.

    http://www.thepatientsadvantage.com

    If you are interested in having your site listed there, please set up a link to our web site from your site or blog and send me your site details for the directory listing. For our link please use:

    Title: Find Plastic Surgeons
    URL: http://www.ThePatientsAdvantage.com

    Please link the Title to the URL above and reply to me with your site's title and short description.

    Best Regards,

    Mia Savarino, for ThePatientsAdvantage.com
    Chief Online Marketing Specialist

    ReplyDelete
  8. And people think that the cancer is the b.t.h ...

    Taxotere is a nightmare. Although I didn't get PN - I just got about every other side effect listed on the pharmaceutical website! Although my last chemo was four weeks ago my taste still hasn't recovered and my hands are peeling.

    And that is the other myth - you have cancer and lose weight - oh no .... I have even given up the wine (!)so as to try and get rid of the chemo chub and bloaty moon face!

    Talk about kicking a girl when she is down :(

    ReplyDelete

Thank you for commenting. If the post is over 14 days old, the comment will be moderated and will approved later. This is a spam prevention technique - but I love to hear from you!